DOCUMENTA MATHEMATICA, Vol. 20 (2015), 1481-1500

Hermann Schulz-Baldes

Z2-Indices and Factorization Properties of Odd Symmetric Fredholm Operators

A bounded operator $T$ on a separable, complex Hilbert space is said to be odd symmetric if $I^*TtI=T$ where $I$ is a real unitary satisfying $I2=-1$ and $Tt$ denotes the transpose of $T$. It is proved that such an operator can always be factorized as $T=I^*AtIA$ with some operator $A$. This generalizes a result of Hua and Siegel for matrices. As application it is proved that the set of odd symmetric Fredholm operators has two connected components labelled by a $Z2$-index given by the parity of the dimension of the kernel of $T$. This recovers a result of Atiyah and Singer. Two examples of $Z2$-valued index theorems are provided, one being a version of the Noether-Gohberg-Krein theorem with symmetries and the other an application to topological insulators.

2010 Mathematics Subject Classification: 47A53, 81V70, 82D30

Keywords and Phrases:

Full text: dvi.gz 47 k, dvi 136 k, ps.gz 464 k, pdf 269 k.


Home Page of DOCUMENTA MATHEMATICA